Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 28, NWS San Angelo, TX

May 8, 2009Brown County, Texas

NWS San Angelo, TX issued this tornado warning at May 8, 2009, 8:29 PM CDT for Brown County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 8:29 PM CDT (01:29 UTC)
Expired
May 8, 2009, 9:00 PM CDT
In force
31 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 111 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4727 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
3.5
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 090129
TORSJT
TXC049-090200-
/O.NEW.KSJT.TO.W.0028.090509T0129Z-090509T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
829 PM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 900 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  BROOKESMITH...OR 12 MILES SOUTHWEST OF BROWNWOOD...MOVING SOUTH AT
  15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BROOKESMITH BY 835 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3152 9904 3151 9917 3160 9915 3161 9909
TIME...MOT...LOC 0129Z 351DEG 13KT 3157 9912

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 5:29 PM CDT, 3 hours earlier.

Area forecast discussion, May 8, 5:29 PM CDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT FRI MAY 8 2009

.UPDATE...
FORECAST HAS BEEN UPDATED FOR TORNADO WATCH.

&&

.DISCUSSION...
NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT...
FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A
COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS
HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR
AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT
SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO
OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR
TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/

SHORT TERM...
FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST
SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20.
VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND
JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK
TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE
TEMPERATURE THERE HAS REACHED 103 DEGREES.

HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS
UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH
WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR
THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS
EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP
WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF
THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL
BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT.
SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR
MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS.

AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST
CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR
THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK
REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY.
AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS
LOW.

LONG TERM...
BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE
AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND
HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH
CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY
ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR
SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT
WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY.

WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  70  56  75  57 /  20  20  20  20  20
SAN ANGELO 	 67  78  59  81  60 /  20  20  10  20  20
JUNCTION 	 68  85  61  85  64 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, May 8, 3:04 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT FRI MAY 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
304 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE
THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND
EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO
SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON
AND EVENING.

23/HUBER

In the hours before

Local storm report, May 8, 7:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
759 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             MAY                     31.98N 98.92W
05/08/2009  E1.75 INCH       BROWN              TX   LAW ENFORCEMENT

&&

LHIESLER
Local storm report, May 8, 8:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             LAKE BROWNWOOD          31.82N 99.10W
05/08/2009  E1.75 INCH       BROWN              TX   LAW ENFORCEMENT

&&

LHIESLER
Local storm report, May 8, 8:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
803 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TORNADO          EARLY                   31.74N 98.95W
05/08/2009                   BROWN              TX   TRAINED SPOTTER

            TORNADO REPORTED IN EARLY

&&

LHIESLER
Local storm report, May 8, 8:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
814 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             5 N BANGS               31.79N 99.13W
05/08/2009  E1.75 INCH       BROWN              TX   TRAINED SPOTTER

&&

LHIESLER
Local storm report, May 8, 8:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
821 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HIGH SUST WINDS  BROWNWOOD               31.71N 98.99W
05/08/2009  M60 MPH          BROWN              TX   AWOS

&&

LHIESLER
Local storm report, May 8, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
822 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HIGH SUST WINDS  BROWNWOOD               31.71N 98.99W
05/08/2009  M69 MPH          BROWN              TX   AWOS

&&

LHIESLER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:11 PM CDTSevere Thunderstorm WarningSJTBrown49 min
May 8, 7:37 PM CDTTornado WarningSJTBrown23 min
May 8, 7:55 PM CDTSevere Thunderstorm WarningSJTBrown65 min
May 8, 8:00 PM CDTTornado WarningSJTBrown30 min
May 8, 8:08 PM CDTSevere Thunderstorm WarningSJTColeman52 min
May 8, 8:43 PM CDTSevere Thunderstorm WarningSJTBrown, McCulloch, San Saba77 min
May 8, 9:39 PM CDTSevere Thunderstorm WarningSJTMcCulloch51 min
May 8, 9:40 PM CDTFlash Flood WarningSJTBrown80 min
May 8, 9:53 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba67 min
May 8, 9:55 PM CDTFlash Flood WarningSJTMcCulloch, San Saba110 min
May 8, 10:26 PM CDTSevere Thunderstorm WarningSJTMcCulloch49 min
May 8, 10:49 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba35 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.